California, 2017

Flash Flood in California, August 3, 2017

August 3, 2017 · NWS PSR · 1 event in 1 county or zone

Scattered monsoon thunderstorms developed across portions of eastern Riverside County, including Joshua Tree National Park, during the early afternoon hours on August 3rd. Some of the stronger storms produced locally heavy rain with peak rain rates between one and two inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed across portions of eastern Riverside County, including Joshua Tree National Park, during the early afternoon hours on August 3rd. Some of the stronger storms produced locally heavy rain with peak rain rates between one and two inches per hour. The intense rainfall led to an episode of flash flooding across the southern portion of the park; park officials indicated that the south entrance of the park was temporarily closed during the afternoon due to the flash flooding, which also caused area washes such as the Smoke Tree Wash to run heavily. No injuries were reported due to the flooding. Additionally, a Flash Flood Warning was issued in response to the heavy rain and expected flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 3:40 AM PST, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 3:40 AM PST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 AM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather Discussions...

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Aug 3, 9:41 AM PST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1041 AM MST THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      4 N QUARTZSITE          33.72N 114.22W
08/03/2017                   LA PAZ             AZ   LAW ENFORCEMENT

            HIGHWAY 95 IN THE VICINITY OF MILEPOST 112
            IMPASSIBLE TO CARS.

&&

MS
Special weather statement, Aug 3, 10:50 AM PST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1150 AM PDT THU AUG 3 2017

CAZ560-561-031930-
Joshua Tree NP West CA-Joshua Tree NP East CA-
1150 AM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 1230 PM PDT...

At 1149 AM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Twentynine Palms, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3407 11628 3412 11620 3412 11606 3408 11604
      3407 11600 3403 11600 3404 11596 3403 11583
      3388 11611
TIME...MOT...LOC 1849Z 239DEG 49KT 3402 11608

THW
Special weather statement, Aug 3, 12:21 PM PST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
121 PM MST THU AUG 3 2017

AZZ541-545-032045-
New River Mesa AZ-Cave Creek/New River AZ-
121 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 121 PM MST, Doppler radar was tracking a strong thunderstorm over
Carefree, or 9 miles north of Scottsdale, moving southwest at 5 mph.

Winds in excess of 30 mph will be possible with this storm. Heavy
rain is also likely.

Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree and Desert Mountain.

LAT...LON 3390 11189 3384 11180 3367 11187 3381 11208
TIME...MOT...LOC 2021Z 038DEG 5KT 3383 11188

AD

The radar

The San Diego radar (KNKX), 150 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 3, 12:45 PM PST to 3:30 PM PST
Where
Riverside County, 14.01 mi NNE of Cactus City to 8.34 mi NE of Cactus City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
33.875, -115.903

Scattered thunderstorms developed across portions of eastern Riverside County, including Joshua Tree National Park, during the early afternoon hours on August 3rd. Some of the stronger storms produced locally heavy rainfall which led to an episode of flash flooding across the southern portion of Joshua Tree National Park. Radar indicated that some of the heaviest rain totals were about 2.5 inches and the intense rains caused washes in the park, such as Smoke Tree Wash, to flow heavily. According to park officials, the south entrance of Joshua Tree National Park was closed as of 1311PST due to the flooding. A Flash Flood Warning was issued and in effect at the time of the flooding and fortunately, no injuries were reported during the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714552.